MAUDE Adverse Event Report: COOK IRELAND LTD CYSTOTOME CYSTOENTEROSTOMY NEEDLE KNIFE; KNS UNIT, ELECTROSURGICAL, ENDOSCOPIC

COOK IRELAND LTD CYSTOTOME CYSTOENTEROSTOMY NEEDLE KNIFE; KNS UNIT, ELECTROSURGICAL, ENDOSCOPIC
Catalog Number CST-10
Medical Device Problem Code Retraction Problem (1536)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is pending.A follow up mdr will be submitted with the investigation conclusions.
 
Event or Problem Description
Impossible to retract inner catheter after burning ¿ but possible to place a stent afterwards.After burning through the cyst with the cst-1 knife the user wanted to retract the inner catheter to put suction to the outer catheter to see if the cyst contains blood or pus - and the inner catheter was stuck at the outer catheter - with a lot of force it was not possible to retract the inner catheter.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.The customer reported the following issue; "impossible to retract inner catheter after burning ¿ but possible to place a stent afterwards "as per complaint form": after burning trough the cyste with the cst-1 knife want to retract the inner catheter to put suction to the outer catheter so see if the cyste contains blood or pus - and the inner catheter was stocked at the outer catheter - with a lot of force it was not possible to retract the inner catheter." the cst-10 device of lot c1273674 involved in this complaint was returned to cirl and a lab evaluation was completed.(ref.Att.Lab evaluation notes and attendees and photographs) during the lab evaluation the cst-10 device was found to be damaged.The inner catheter was removed from the outer catheter on return.The inner catheter was found detached from the t-fitting with the flare on the catheter pulled right through, it was noted that the flare was damaged due to excessive force being applied resulting in the flare being pulled through.The inner catheter passed through the outer catheter without a problem, the inner wire also passed through the inner catheter freely, there was slight resistance noted at the proximal end due to fluid, the engineers stated this is a syringe effect and is normal.All components moved freely with respect to one another during the lab evaluation even when twisted in a tortuous conformation.The customers reported difficult withdrawal was confirmed on customer testimony, the difficult removal resulted in the application of excessive force and subsequently the inner catheter detaching from the handle.The customer complaint was confirmed based on customer testimony and visual inspection of the damaged device which suggests excessive force applied due to removal difficulty.Input from product management which was sought for a previous similar event from the same customer suggests that the customer did not follow the sequence in the instructions for use (ifu) which could have contributed to the event ¿the method outlined in the ifu to achieve both cuts is to push the 10 fr catheter while slightly pulling back the inner 5fr catheter (which requires partial separation of the two) after the first cut and before the second cut and also to introduce a wire guide during this time also.It does not appear this was done.The easiest way to introduce a wire guide is to remove ¿proximal electrode (part a) which is attached to the needle knife¿ per the ifu and introduce the wire guide through the 5fr inner catheter.If a wire guide is in place there should be no reason to try to disconnect the 5fr sheath from the 10fr sheath¿.A potential root cause of this difficult removal complaint could be attributed to patient anatomy or possibly user error- if the customer did not follow the optimum usage of the device as per the ifu.A review of the manufacturing records for cst-10 devices of lot# c1273674 did not reveal any discrepancies that could have contributed to this complaint issue.There is no evidence to suggest that this issue affects the entire lot # c1273674; upon review of complaints this failure mode has not occurred previously with this lot # c1273674.Prior to distribution, all cst-10 devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.As per qsi0975 all products and packaging are 100% inspected for visual irregularities such as holes, dents, kinks or tears.Cst-10 devices are final product quality controlled where there is a check on each device to; ¿inspect for visual defects i.E.Loose or embedded foreign materials, rough or sharp edges, kinks, smoothness of tips.¿ and also to ¿check the continuity from the contact pin on the outer catheter sub assembly to the diathermic ring.¿ the instructions for use that accompanies this device instructs the user to inspect the device prior to use for any damage: "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use".Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up is due to be submitted to include the investigation conclusions.Impossible to retract inner catheter after burning ¿ but possible to place a stent afterwards.After burning through the cyst with the cst-1 knife the user wanted to retract the inner catheter to put suction to the outer catheter to see if the cyst contains blood or pus - and the inner catheter was stuck at the outer catheter - with a lot of force it was not possible to retract the inner catheter.

Brand Name
CYSTOTOME CYSTOENTEROSTOMY NEEDLE KNIFE
Common Device Name
KNS UNIT, ELECTROSURGICAL, ENDOSCOPIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6394411
Report Number3001845648-2017-00088
Device Sequence Number10775023
Product Code KNS
UDI-Device Identifier00827002305502
UDI-Public(01)00827002305502(17)190921(10)C1273674
Combination Product (Y/N)N
PMA/510(K) Number
K022595
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCST-10
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/09/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/10/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/10/2017
Supplement Report FDA Received Date04/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1